Illinois, 2011

Heavy Snow and Winter Weather in Illinois, January 20, 2011

January 20, 2011 · NWS ILX · 4 events in 4 counties and zones

An upper-level disturbance brought snow to central and southeast Illinois on January 20th. Much of the area picked up 1 to 3 inches of snow: however, heavier totals ranging from 5 to 7 inches were observed south of I-70, particularly across Clay, Richland, and Lawrence counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance brought snow to central and southeast Illinois on January 20th. Much of the area picked up 1 to 3 inches of snow: however, heavier totals ranging from 5 to 7 inches were observed south of I-70, particularly across Clay, Richland, and Lawrence counties. Due to the snowfall, numerous traffic accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 20, 3:54 AM CST, 36 minutes earlier.

Area forecast discussion, Jan 20, 3:54 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
354 AM CST THU JAN 20 2011

.DISCUSSION...
ISSUED 321 AM CST THU JAN 20 2011
LARGE SCALE SYSTEM HAS NOT CHANGED MUCH IN THIS FORECAST RUN.
INVERTED TROF AND UPPER WAVE DEVELOPING SOME SNOW ACROSS THE
REGION AND MORE SPECIFICALLY...SOME MESOSCALE BANDING SETTING UP
OVER STL AND INTO SRN TIER OF ILLINOIS. AT THIS POINT IN THE EARLY
MORNING HOURS...SATELLITE IMAGERY SHOWS WEAKENING OF THE
BANDING...BUT MODELS HINT THAT THE ENHANCEMENT WILL RETURN LATER
TODAY. MAIN ISSUES FOR THE FORECAST REMAIN THE SNOW TOTALS AND THE
MESOSCALE FEATURES FOR LATER IN THE DAY. ANOTHER COUPLE OF SYSTEMS
ARE ANTICIPATED FOR FRI NIGHT/SAT...AND SUN NIGHT/MONDAY...AFTER
THE CURRENT WAVE HELPS TO DIG OUT A SYNOPTIC SCALE TROF AND MORE
AMPLIFIED FLOW FOR MUCH OF THE COUNTRY.

SHORT TERM...TODAY AND TOMORROW...
SNOWFALL ACROSS MUCH OF THE MIDSECTION OF THE COUNTRY...THOUGH IR
SAT IMAGERY SHOWS A SLOW WEAKENING TREND...INCLUDING THE MESOSCALE
BANDING STRETCHING FROM STL TO LAWRENCEVILLE. LIGHT SNOW SHOULD
CONTINUE...WITH THE MODERATE SNOW FROM STL TO LWV IN THE EARLY
HOURS. LATER IN THE DAY...ANOTHER ROUND OF FRONTOGENETIC FORCING
SETS UP THIS AFTERNOON IN THE SE ACCORDING TO THE NAM/WRF MAINLY
IN THE MID LEVELS. SIGNALS A LITTLE BIT WEAKER WITH THE GFS...NOT
LEANING TO MASSIVE TOTALS AS THE SYSTEM IS PULLING OFF TO THE EAST
ABOUT THE TIME THAT THE FIELD MAXES IN MODELS...BUT STILL EXPECT
THE BETTER TOTALS TO END UP IN THE SOUTH/SE PORTIONS OF THE FA
WITH THE BETTER DYNAMICS OVERALL. THOUGH GETTING A LITTLE BIT OF A
LATE START THIS EVENING...TOTALS ARE ON TRACK WITH 3-5 AND LOCALLY
HIGHER SOUTH OF INTERSTATE 72. AREAS ALONG AND SOUTH OF
INTERSTATE 70 TO SEE MORE IN THE 4-6 RANGE. AREAS NORTH OF LINE
FROM JACKSONVILLE TO SPRINGFIELD TO CHAMPAIGN MORE IN THE 1 TO 3.
ANY LOCATIONS SOUTH OF INTERSTATE 72 SHOULD REMAIN VERY ALERT TO
ANY MESOSCALE FEATURES THAT MAY SET UP AND SNOWFALL INTENSIFY. THE
LOCAL IMPACTS OF ANY FEATURES OF THIS NATURE WILL RESULT IN HIGHER
AMOUNTS.

SNOWFALL IS EXPECTED TO BE LIGHT AS SNOW TO LIQUID RATIOS
ARE RATHER HIGH AND INCREASING WITH THE VERY COLD AIR PUSHING INTO
THE FA. WITH THIS COLD AIR...TEMPERATURES OVERNIGHT TONIGHT DROP
SIGNIFICANTLY INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO. WIND
CHILLS TOWARDS DAWN PARTICULARLY ALONG AND NORTH OF INTERSTATE 74 WILL
BE CLOSE TO ADVISORY CRITERIA...BUT THE LACK OF STRONG WINDS AS
THE COLDEST AIR ARRIVES SHOULD KEEP IT JUST SHY OF ADVISORY.
TOMORROWS TEMPS WILL ONLY CLIMB INTO THE TEENS AS THE COLD AIR
PARKS OVER CENTRAL ILLINOIS.

LONG TERM...SATURDAY THROUGH MONDAY...
FRI NIGHT AND INTO SAT SEES A BRIEF PD OF SOUTHERLY FLOW AND A
SLIGHT WAA TO BRING SAT UP TO THE 20S. ANOTHER WAVE HINTED IN THE
OP MODELS FOR FRI NIGHT/SAT BRINGING ANOTHER QUICK SHOT OF SNOW.
AT THIS POINT...ONLY MENTION IS FRI NIGHT...WHICH IS MORE IN LINE
WITH GFS/NAM TRENDS THAN THE SLOWER ECMWF WHICH DELIVERS THE BULK
OF THE SNOW FOR SATURDAY DAY. ANOTHER TREND TO KEEP AN EYE ON
BRINGS A BIT BIGGER STORM SUN NIGHT INTO MONDAY...THOUGH MAJOR
DIFFERENCES WITH THE GFS AND THE ECMWF HANDLING A PATTERN SHIFT
WITH TWO WAVES IN A POTENTIALLY SPLIT FLOW PATTERN ALOFT.
CONFIDENCE IN PLACEMENT AND TOTALS IS LOW FOR BOTH OF THE SMALL
SYSTEMS.

HJS
&&

.AVIATION...
ISSUED 1153 PM CST WED JAN 19 2011...FOR THE 06Z TAFS

THE INITIAL BAND OF ENHANCED SNOWFALL IS NOW LIFTING TOWARD SPI
AND DEC. THEY BOTH WILL REMAIN IFR VIS IN SNOW THE REMAINDER OF
THE NIGHT...WITH PERIODS OF LIFR VIS AND POSSIBLY CIGS IN MODERATE
SNOW FROM TIME TO TIME. CMI MAY ALSO SEE IFR/LIFR AT TIMES
TONIGHT...AS THE BAROCLINIC ZONE SHIFTS NORTHWARD INTO CENTRAL IL.

BMI AND PIA WILL HAVE LESS TIME AT IFR LEVELS....BUT THEY WILL
LIKELY SEE SOME TIME AT IFR BETWEEN 06Z AND 12Z.

DEC AND CMI WILL SEE A SECONDARY WAVE OF LIGHT SNOW BETWEEN 15Z-
18Z AS THE SNOW BAND ROTATES TO THE NORTHEAST. HAVE INCLUDED A
TEMPO FOR IFR VIS IN SNOW DURING THAT TIME.

WINDS WILL SHIFT NE DURING THE REST OF THE NIGHT...WITH BACKING
WINDS TO THE N AND NW AGAIN THURSDAY MORNING.

INCREASING NW WINDS ARE EXPECTED LATE THUR AFTERNOON...AND
ESPECIALLY AFTER 00Z FRI. BLOWING AND DRIFTING SNOW WILL LIKELY
CAUSE DRIFTING PROBLEMS FOR WEST-EAST RUNWAYS...AS WELL AS SW-NE.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
ILZ040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jan 19, 3:06 PM CST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CST WED JAN 19 2011

ILZ027>031-036>038-201200-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
306 PM CST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING STORM SYSTEM WILL SPREAD SNOW ACROSS THE AREA THIS
EVENING AND THROUGH THE OVERNIGHT HOURS. AROUND 1 INCH OF SNOW IS
EXPECTED BY THE THURSDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL TAPER OFF TO FLURRIES THURSDAY AFTERNOON...WITH STORM
TOTAL ACCUMULATIONS OF 1 TO 3 INCHES. HEAVIER TOTALS ARE EXPECTED
FURTHER SOUTH TOWARD THE I-72 CORRIDOR.

BRISK NORTHWESTERLY WINDS WILL DEVELOP BEHIND THE DEPARTING
SYSTEM...CREATING BLOWING AND DRIFTING SNOW THURSDAY NIGHT INTO
FRIDAY MORNING. IN ADDITION...BITTERLY COLD WIND CHILL READINGS OF
10 BELOW TO 15 BELOW ZERO WILL OCCUR AS WELL.

A SERIES OF WEAK WEATHER SYSTEMS WILL BRING PERIODIC CHANCES FOR
LIGHT SNOW TO THE AREA FRIDAY THROUGH MONDAY. AT THIS TIME...IT
APPEARS THE BEST CHANCES FOR SNOW WILL DEVELOP FRIDAY NIGHT INTO
EARLY SATURDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. NO MAJOR
STORMS ARE EXPECTED...HOWEVER LIGHT ACCUMULATIONS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF SNOWFALL LATER TONIGHT INTO THURSDAY WOULD BE APPRECIATED.

ILZ040>043-047>053-201200-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MENARD-MORGAN-SANGAMON-
SCHUYLER-SCOTT-
306 PM CST WED JAN 19 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM CST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING STORM SYSTEM WILL SPREAD SNOW ACROSS THE AREA
THIS EVENING AND THROUGH THE OVERNIGHT HOURS. 1 TO 3 INCHES OF
SNOW IS EXPECTED BY THE THURSDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL TAPER OFF TO FLURRIES THURSDAY AFTERNOON...WITH STORM
TOTAL ACCUMULATIONS OF 2 TO 4 INCHES.

BRISK NORTHWESTERLY WINDS WILL DEVELOP BEHIND THE DEPARTING
SYSTEM...CREATING BLOWING AND DRIFTING SNOW THURSDAY NIGHT INTO
FRIDAY MORNING. IN ADDITION...BITTERLY COLD WIND CHILL READINGS OF
5 BELOW TO 10 BELOW ZERO WILL OCCUR AS WELL.

A SERIES OF WEAK WEATHER SYSTEMS WILL BRING PERIODIC CHANCES FOR
LIGHT SNOW TO THE AREA FRIDAY THROUGH MONDAY. AT THIS TIME...IT
APPEARS THE BEST CHANCES FOR SNOW WILL DEVELOP FRIDAY NIGHT INTO
EARLY SATURDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. NO MAJOR
STORMS ARE EXPECTED...HOWEVER LIGHT ACCUMULATIONS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF SNOWFALL LATER TONIGHT INTO THURSDAY WOULD BE APPRECIATED.

ILZ044>046-201200-
CHAMPAIGN-PIATT-VERMILION-
306 PM CST WED JAN 19 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING STORM SYSTEM WILL SPREAD SNOW ACROSS THE AREA LATE
TONIGHT. 1 TO 2 INCHES OF SNOW IS EXPECTED BY THE THURSDAY MORNING
COMMUTE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL TAPER OFF TO FLURRIES THURSDAY AFTERNOON...WITH STORM TOTAL
ACCUMULATIONS OF 2 TO 4 INCHES.

BRISK NORTHWESTERLY WINDS WILL DEVELOP BEHIND THE DEPARTING
SYSTEM...CREATING BLOWING AND DRIFTING SNOW THURSDAY NIGHT INTO
FRIDAY MORNING. IN ADDITION...BITTERLY COLD WIND CHILL READINGS OF
5 BELOW TO 10 BELOW ZERO WILL OCCUR AS WELL.

A SERIES OF WEAK WEATHER SYSTEMS WILL BRING PERIODIC CHANCES FOR
LIGHT SNOW TO THE AREA FRIDAY THROUGH MONDAY. AT THIS TIME...IT
APPEARS THE BEST CHANCES FOR SNOW WILL DEVELOP FRIDAY NIGHT INTO
EARLY SATURDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. NO MAJOR
STORMS ARE EXPECTED...HOWEVER LIGHT ACCUMULATIONS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF SNOWFALL LATER TONIGHT INTO THURSDAY WOULD BE APPRECIATED.

ILZ054>057-061>063-066>068-071>073-201200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
306 PM CST WED JAN 19 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING STORM SYSTEM WILL SPREAD SNOW ACROSS THE AREA LATE
TONIGHT. 1 TO 2 INCHES OF SNOW IS EXPECTED BY THE THURSDAY MORNING
COMMUTE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL TAPER OFF TO FLURRIES THURSDAY AFTERNOON...WITH STORM TOTAL
ACCUMULATIONS OF 4 TO 6 INCHES.

BRISK NORTHWESTERLY WINDS WILL DEVELOP BEHIND THE DEPARTING
SYSTEM...CREATING BLOWING AND DRIFTING SNOW THURSDAY NIGHT INTO
FRIDAY MORNING. IN ADDITION...BITTERLY COLD WIND CHILL READINGS OF
5 BELOW TO 10 BELOW ZERO WILL OCCUR AS WELL.

A SERIES OF WEAK WEATHER SYSTEMS WILL BRING PERIODIC CHANCES FOR
LIGHT SNOW TO THE AREA FRIDAY THROUGH MONDAY. AT THIS TIME...IT
APPEARS THE BEST CHANCES FOR SNOW WILL DEVELOP FRIDAY NIGHT INTO
EARLY SATURDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. NO MAJOR
STORMS ARE EXPECTED...HOWEVER LIGHT ACCUMULATIONS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF SNOWFALL LATER TONIGHT INTO THURSDAY WOULD BE APPRECIATED.

BARNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Clay

When
January 20, 4:30 AM CST to 3:00 PM CST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Weather observers across Clay County measured between 5 and 7 inches of snow. Due to snow-covered and icy roadways, numerous traffic accidents were reported.

Heavy Snow, Lawrence

When
January 20, 4:30 AM CST to 4:30 PM CST
Where
Lawrence forecast zone
Reported by
Official NWS Observations
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Weather observers across Lawrence County measured between 5 and 7 inches of snow. Due to snow-covered and icy roadways, numerous traffic accidents were reported.

Heavy Snow, Richland

When
January 20, 4:30 AM CST to 4:00 PM CST
Where
Richland forecast zone
Reported by
Official NWS Observations
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Weather observers across Richland County measured between 5 and 7 inches of snow. Due to snow-covered and icy roadways, numerous traffic accidents were reported.

Winter Weather, Sangamon

When
January 20, 4:30 AM CST to 3:00 PM CST
Where
Sangamon forecast zone
Reported by
Newspaper
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Weather observers across Sangamon County measured between 3 and 4 inches of snow. As a result of snow-covered and icy roadways, numerous traffic accidents were reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280573, 280574, 280576, 280579.